Supplements and liver injury: Australian trade body argues critical study lacks sufficient detail and data

By Tingmin Koe contact

- Last updated on GMT

A research from Australia found that most of the supplement-related liver injury cases were associated with the use of bodybuilding supplements. © Getty Images
A research from Australia found that most of the supplement-related liver injury cases were associated with the use of bodybuilding supplements. © Getty Images

Related tags: Australia, botanical, Herbal

Australian trade body Complementary Medicines Australia says a recent report linking a rise in liver injuries due to supplement intake does not provide sufficient information on the ingredients used or the origins of the products, adding that consumers can be assured of the safety of products made and regulated in the country.

CMA was responding to a report published on the Medical Journal of Australia​ on how certain herbal and dietary supplement intake were linked to liver injuries.

The report was written by the University of Sydney, Royal Prince Alfred Hospital in Sydney, and the Chinese University of Hong Kong.

It examined the characteristics of drug-induced liver injury (DILI) caused by paracetamol and non-paracetamol medications based on medical records from the AW Morrow Gastroenterology and Liver Centre housed in the Royal Prince Alfred Hospital.

A total of 115 patients with paracetamol-related DILI and 69 cases of non-paracetamol related DILI were admitted to the hospital between 2009 and last year.

In non-paracetamol related DILI, there were 15 cases linked to herbal or dietary supplements, behind antibiotics and antifungal medications which had 19 cases. Other cases were linked to anti-tuberculosis or anti-cancer medications.

Most of the supplements in question were anabolic steroids/bodybuilding supplements (five cases), followed by traditional Chinese medicine (four cases), weight loss supplement (three cases), and one case each for kava, cassia cinnamon, and curcumin.

Authors of the report said that most patients with supplement-related DILI displayed hepato-cellular patterns of liver injury and higher rates of liver transplantation, as compared to DILI caused by conventional medicines.

“Ninety-day transplant-free survival for patients with non-paracetamol DILI, especially cases caused by supplements, was poorer than for people hospitalised with paracetamol-related DILI,”​ they said.

The CMA said it was aware of the report, but said there was a lot of missing information in the report.

“The newly-published study suggests that complementary medicines may also be involved in liver damage, but the researchers do not reveal the ingredients in the products or whether these products are single- or multi-ingredient formulations.

“Further, we are not told whether these products are from Australia or bought from overseas; all of these factors make accurate commentary and response difficult,”​ Carl Gibson, CEO of Complementary Medicines Australia said.

“With regards to the bodybuilding supplements in males, it is mere speculation as to whether the products examined contained anabolic steroids.

“There are no Australian complementary supplements listed on the Department of Health’s Therapeutic Goods Administration’s (TGA) Australian Register of Therapeutic Goods that contain such ingredients,” ​he added.  

Problems with imports

The CMA also highlighted problems with imported bodybuilding and weight-loss supplements and encouraged consumers to continue to trust in Australian-made products.

“It is known that both bodybuilding supplements and weight-loss supplements are more likely to be imported for personal use and when tested are more likely to include ingredients that are not declared on the label,”​ Gibson said.

He asked consumers to continue to trust in Australian made supplements on the basis that the products were required to follow the Good Manufacturing Practice (GMP) and must meet specific guidelines set by the regulator TGA.

The point was also highlighted in the report, with the authors picking out issues on overseas products purchased online.

“In Australia, the TGA classifies them (supplements) as ‘listed’ or ‘registered’. However, overseas herbal and dietary supplements purchased online evade Australian regulatory oversight.

"The post-marketing surveillance of adverse reactions to medicines required by the TGA is critical to maintaining safe use.

“However, reporting adverse reactions is voluntary, relying on the diligence of physicians and pharmacists,”​ the authors said.

Consumer education needed

On the other hand, both CMA and authors of the report agreed that more education on complementary medicine use was required.

“The rise in the proportion of non-paracetamol DILI cases in which herbal and dietary supplements were implicated reflects the rise in supplement use in Australia over the past two decades…Many people use them without knowing the evidence (or lack thereof) for their therapeutic claims,”​ the authors said.

They added that about half of the patients with supplement-related DILI were from non-European ethnic backgrounds.

A reason could be because herbal and dietary supplement use is more popular amongst migrants who transported their traditions about supplement use to Australia.  

Culturally and linguistically diverse communities should thus be targeted for appropriate education about the potential dangers of herbal and dietary supplements, said the authors.

“CMA agrees that more education is necessary regarding health literacy among the population, including the use of all medicines, particular with regard to purposeful overconsumption or potentially higher risks of imported products not regulated under the therapeutic goods scheme in Australia,” ​Gibson said.

Related news

Related products

show more

Related suppliers

Follow us

Products

View more

Webinars

Nutra Champions Podcast

Nutra Champions Podcast